Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 4, NWS Dodge City, KS

February 5, 201427 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Feb 5, 2014, 2:17 PM CST for 27 counties in Kansas. It took effect at Feb 5, 2014, 8:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2014, 2:17 PM CST (20:17 UTC)
In effect from
Feb 5, 2014, 8:00 PM CST
Expired
Feb 6, 2014, 10:00 AM CST
In force
14 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WWUS43 KDDC 052017
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CST WED FEB 5 2014

...VERY COLD WIND CHILLS EXPECTED AGAIN TONIGHT INTO THE MORNING...

.AS ARCTIC HIGH PRESSURE CONTINUES TO BUILD INTO WESTERN AND CENTRAL
KANSAS, THE COMBINATION OF COLD TEMPERATURES AND WINDS, WILL
RESULT IN VERY COLD WIND CHILL READINGS TONIGHT INTO THURSDAY
MORNING.

KSZ030-031-043>046-061>066-074>081-084>090-060600-
/O.NEW.KDDC.WC.Y.0004.140206T0200Z-140206T1600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
217 PM CST WED FEB 5 2014 /117 PM MST WED FEB 5 2014/

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM CST /7 PM MST/ THIS
EVENING TO 10 AM CST /9 AM MST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 8 PM CST /7 PM MST/ THIS
EVENING TO 10 AM CST /9 AM MST/ THURSDAY. 

* WIND CHILL VALUES...15 BELOW TO 20 BELOW ZERO.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$

06
2 follow-up statements
380 
WWUS43 KDDC 060540
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1140 PM CST WED FEB 5 2014

...VERY COLD WIND CHILLS EXPECTED AGAIN THIS MORNING...

.AS ARCTIC HIGH PRESSURE CONTINUES TO BUILD INTO WESTERN AND
CENTRAL KANSAS... THE COMBINATION OF COLD TEMPERATURES AND
WINDS... WILL RESULT IN VERY COLD WIND CHILL READINGS DURING THE
MORNING HOURS.

KSZ030-031-043>046-061>066-074>081-084>090-061500-
/O.CON.KDDC.WC.Y.0004.000000T0000Z-140206T1600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
1140 PM CST WED FEB 5 2014 /1040 PM MST WED FEB 5 2014/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM
MST/ THURSDAY...

* WIND CHILL VALUES...15 BELOW TO 20 BELOW ZERO.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED 
  SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$

42
935 
WWUS43 KDDC 061253
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
653 AM CST THU FEB 6 2014

...VERY COLD WIND CHILLS EXPECTED AGAIN THIS MORNING...

.ARCTIC HIGH PRESSURE WILL CONTINUE ITS GRIP ON THE CENTRAL HIGH
PLAINS TODAY. OVER FAR SOUTHWEST KANSAS, THE COMBINATION OF COLD
TEMPERATURES AND WINDS WILL RESULT IN VERY COLD WIND CHILL READINGS
DURING THE MORNING HOURS.

KSZ030-031-044>046-064>066-077>081-087>090-061400-
/O.CAN.KDDC.WC.Y.0004.000000T0000Z-140206T1600Z/
TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD-
EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...DIGHTON...NESS CITY...LA CROSSE...RUSH CENTER...
JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...
HUDSON...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...
LEWIS...GREENSBURG...HAVILAND...PRATT...MEADE...FOWLER...
ASHLAND...MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...
KIOWA...SUN CITY
653 AM CST THU FEB 6 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
CHILL ADVISORY. 

WIND CHILL TEMPERATURES WILL STAY ABOVE THE WIND CHILL ADVISORY
CRITERIA FOR THE REST OF TODAY.

$$

KSZ043-061>063-074>076-084>086-061600-
/O.CON.KDDC.WC.Y.0004.000000T0000Z-140206T1600Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET
653 AM CST THU FEB 6 2014 /553 AM MST THU FEB 6 2014/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM
MST/ THIS MORNING...

* WIND CHILL VALUES...15 BELOW TO 20 BELOW ZERO.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED 
  SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$

GERARD

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 5, 1:06 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 5, 1:06 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
106 PM CST Wed Feb 5 2014

...Updated for long term discussion...

.SHORT TERM...(Today and tonight)
ISSUED AT 346 AM CST WED FEB 5 2014

The combination of snowpack, a fresh arctic airmass in place, and
continued weak cold air advection today will result in a negligible
rise in temperatures today. The coldest day of the year is forecast
with highs expected to be in the mid single digits along/north of
the Arkansas River and upper single digits to near 10F toward the
Oklahoma border. Another (very weak) upper level disturbance will
advance east across the Rockies tonight providing some weak ascent
and higher RH in the 700-800mb layer to support some very light
snow.  Following the SREF Means, GFS, and NAM12, will go ahead and
raise pops to 40-50 percent across far southwest Kansas.  Snow
amounts will be highest (albeit an inch or less) across mainly
Morton County.  The best time frame for the snow will be from 06-12Z
or so during the overnight hours.  The mid level cloud cover
overspreading the area from mid to late evening and into the
overnight hours will fortunately prevent a nose-dive in temperatures
with the widespread (and in many places fairly deep) snowpack. If we
were going to have clear skies tonight, then we would see widespread
lows colder than -10F, especially in areas where the snowpack was 6
inches or greater.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 1259 PM CST WED FEB 5 2014

From Saturday into Monday, west-northwesterly flow will develop at
mid and upper levels, with embedded shortwave troughs in the mainly
zonal flow pattern. Surface high pressure will be located over
the northern plains and nosing into western Kansas. This is not a
favorable pattern for heavy precipitation, but some light snow can't
be ruled out due to isentropic lift and mid level frontogenesis.
The ECMWF shows a stronger shortwave trough approaching by Monday
night and early Tuesday out of the desert southwest, which could
result in measurable light snowfall. So there is some uncertainty
with respect to prospects for winter weather early next week.
High temperatures should be rather cold in the teens and 20s,
especially on Sunday as low clouds may be on the increase. Lows will
depend on whether skies clear at all. If skies clear, then there
could be some lows below zero given the snow cover.

By Tuesday, increasing zonal flow across the Rockies will lead to
lee troughing late in the day. However, with a light pressure
gradient most of the day and snow cover, high temperatures will
probably stay in the 20s for most of western Kansas, after morning
lows near or below zero.

Another cold surge may occur late Wednesday and Thursday as a more
substantial shortwave trough moves into the plains out of the
northern Rockies. But the timing and amplitude of this feature is
in considerable doubt. This surge won't be as cold as the previous
ones, with highs in the 20s or 30s. Areas that received the heavier
snow fall will tend to stay colder for much longer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 1138 AM CST WED FEB 5 2014

As a shortwave trough moves from the Desert Southwest and across
the Central and Southern Plains tonight, ceilings will lower along
with some light snow mainly in the KGCK and KDDC areas. Some MVFR
cigs in light snow or/and flurries are possible after 08Z. Light
north winds will become easterly later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  -3  10   4  20 /  30  30  10  20
GCK  -3  11   4  21 /  30  30  10  20
EHA   0  14   9  27 /  50  30  20  20
LBL  -1  12   7  24 /  50  40  20  20
HYS  -5   9   0  17 /  10  20  10  10
P28   0  10   5  21 /  30  30  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Finch
AVIATION...Kruse
Hazardous weather outlook, Feb 5, 5:15 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
515 AM CST WED FEB 5 2014

KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
515 AM CST WED FEB 5 2014 /415 AM MST WED FEB 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILL VALUES OF 15 TO 24 DEGREES BELOW ZERO CAN BE
EXPECTED THROUGH THE LATE MORNING HOURS AS A FRESH ARCTIC AIRMASS
CONTINUES TO PUSH SOUTH THROUGH THE WESTERN KANSAS REGION. LATE
TONIGHT, LIGHT SNOW IS EXPECTED TO DEVELOP ACROSS FAR SOUTHWEST
KANSAS. SNOWFALL AMOUNTS OF AROUND ONE HALF INCH CAN BE EXPECTED
GENERALLY SOUTH AND WEST OF A SYRACUSE TO MEADE LINE. BITTERLY
COLD WIND CHILLS OF 10 TO 15 DEGREES BELOW ZERO CAN BE EXPECTED
AGAIN LATE TONIGHT OVER MUCH OF SOUTHWEST AND WEST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BITTERLY COLD WIND CHILLS CAN BE EXPECTED AGAIN LATE FRIDAY NIGHT
WITH WIND CHILLS DOWN TO BETWEEN 5 AND 10 DEGREES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 6:16 PM CSTWind Chill AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more18 hr

Nearby

Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.